Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 13, 2014, 5:49 PM EDT for Clay County, Leslie County, Kentucky. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2014, 5:49 PM EDT (21:49 UTC)
- Expired
- May 13, 2014, 6:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Clay County, KY, Leslie County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
653
WUUS53 KJKL 132149
SVRJKL
KYC051-131-132230-
/O.NEW.KJKL.SV.W.0028.140513T2149Z-140513T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
549 PM EDT TUE MAY 13 2014
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CLAY COUNTY IN SOUTHEAST KENTUCKY...
LESLIE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 630 PM EDT
* AT 545 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROARK...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HYDEN...CREEKVILLE...MOZELLE...MARCUM...ESSIE...PEABODY...
CHAPPELL...ASHER...BIG CREEK...BEAR BRANCH...HOSKINSTON...BOBS
FORK...STINNETT...JACKS CREEK...HOSEA...CAUSEY...WENDOVER...
PANCO...SIZEROCK AND THOUSANDSTICKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3694 8351 3694 8352 3695 8353 3695 8359
3699 8367 3726 8356 3710 8320 3692 8350
3693 8351
TIME...MOT...LOC 2149Z 219DEG 15KT 3704 8352
HAIL...0.88IN
WIND...60MPH
$$
RAY3 follow-up statements
759
WWUS53 KJKL 132159
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EDT TUE MAY 13 2014
KYC051-131-132230-
/O.CON.KJKL.SV.W.0028.000000T0000Z-140513T2230Z/
LESLIE KY-CLAY KY-
559 PM EDT TUE MAY 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CLAY AND LESLIE COUNTIES UNTIL 630 PM EDT...
AT 558 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESSIE...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HYDEN...ESSIE...PEABODY...ASHER...BIG CREEK...BEAR BRANCH...
HOSKINSTON...BOBS FORK...STINNETT...JACKS CREEK...HOSEA...CAUSEY...
WENDOVER...PANCO...SIZEROCK...THOUSANDSTICKS...CINDA...CUTSHIN AND
SMILAX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3694 8351 3694 8352 3695 8353 3695 8359
3699 8367 3726 8356 3710 8320 3692 8350
3693 8351
TIME...MOT...LOC 2159Z 219DEG 15KT 3707 8349
HAIL...0.75IN
WIND...60MPH
$$
RAY512
WWUS53 KJKL 132209
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT TUE MAY 13 2014
KYC051-132219-
/O.CAN.KJKL.SV.W.0028.000000T0000Z-140513T2230Z/
CLAY KY-
609 PM EDT TUE MAY 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
LAT...LON 3693 8351 3701 8351 3705 8355 3707 8354
3708 8355 3711 8354 3712 8355 3717 8355
3721 8350 3723 8352 3724 8351 3710 8320
3692 8350
TIME...MOT...LOC 2209Z 219DEG 15KT 3710 8346
$$
KYC131-132230-
/O.CON.KJKL.SV.W.0028.000000T0000Z-140513T2230Z/
LESLIE KY-
609 PM EDT TUE MAY 13 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LESLIE COUNTY
UNTIL 630 PM EDT...
AT 606 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ESSIE...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HYDEN...HOSKINSTON...BOBS FORK...STINNETT...HOSEA...CAUSEY...
WENDOVER...SIZEROCK...THOUSANDSTICKS...CINDA...SMILAX AND CUTSHIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3693 8351 3701 8351 3705 8355 3707 8354
3708 8355 3711 8354 3712 8355 3717 8355
3721 8350 3723 8352 3724 8351 3710 8320
3692 8350
TIME...MOT...LOC 2209Z 219DEG 15KT 3710 8346
HAIL...0.75IN
WIND...60MPH
$$
RAY649
WWUS53 KJKL 132221
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
621 PM EDT TUE MAY 13 2014
KYC131-132232-
/O.EXP.KJKL.SV.W.0028.000000T0000Z-140513T2230Z/
LESLIE KY-
621 PM EDT TUE MAY 13 2014
...THE SEVERE THUNDERSTORM WARNING FOR LESLIE COUNTY WILL EXPIRE AT
630 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3693 8351 3701 8351 3705 8355 3707 8354
3708 8355 3711 8354 3712 8355 3717 8355
3721 8350 3723 8352 3724 8351 3710 8320
3692 8350
TIME...MOT...LOC 2222Z 219DEG 15KT 3714 8342
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:11 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 13, 4:11 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 411 PM EDT TUE MAY 13 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 345 PM EDT TUE MAY 13 2014 AS OF MID AFTERNOON...A RIDGE OF HIGH PRESSURE WAS CENTERED OFF THE SOUTHEAST US COAST WHILE A TROUGH WAS OVER THE PLAINS TO MS VALLEY REGION AND A RIDGE WAS LOCATED ALONG THE PACIFIC COAST. AT THE SFC...AN AREA OF LOW PRESSURE WAS OVER NW ONTARIO WITH A COLD FRONT EXTENDING SOUTH INTO THE LOWER OH VALLEY REGION. LOCALLY...CONVECTION AT THIS TIME IS PRIMARILY CONFINED TO AREAS CLOSER TO LAKE CUMBERLAND AND DOWN IN THE TN VALLEY...THOUGH ISOLATED CONVECTION WAS OCCURRING OUTSIDE OF THESE AREAS. OVER THE NEXT FEW HOURS...THE CONVECTION WILL CONTINUE TO MOVE NORTH NORTHEAST AND GRADUALLY EXIT THE LAKE CUMBERLAND AREA. HOWEVER...SOME OF THE CONVECTION...OR EVENTUAL OUTFLOWS MAY LEAD TO CONVECTION MOVING INTO OR DEVELOPING OVER THE VA BORDER AREA OF BELL...HARLAN AND LETCHER COUNTY AREA. ALSO...A BOUNDARY THAT CURRENTLY IS NEAR A SANDY HOOK TO JKL TO MIDDLESBORO AND THEN EAST INTO NORTHEAST TN BORDER CONTINUES TO MOVE TO THE NORTH AND EAST. THIS MAY ALSO BE A FOCUS FOR CONVECTION INTO THE EVENING. WITH THE REGION IN ADVANCE OF THE COLD FRONT AND IN THE WARM SECTOR SOME ISOLATED CONVECTION CANNOT BE RULED OUT OVERNIGHT...BUT ACTIVITY SHOULD BE MINIMAL FOR MOST OF...IF NOT THE ENTIRE NIGHT. MANY OF THE SHORT TERM MODELS HAVE CONVECTION POSSIBLY ENCROACHING ON THE AREA LATE TONIGHT AND OPTED FOR SOME SLIGHT CHANCE POPS LATE. ALSO...TONIGHT INTO WEDNESDAY...A SHORTWAVE THAT IS NOW WORKING INTO THE SOUTHERN PLAINS REGION WILL APPROACH THE MS AND TN VALLEY AND NEAR THE MID MS AND LOWER OH VALLEY BY WED EVENING. THIS WILL LEAD TO SFC LOW PRESSURE DEVELOPING ALONG THE BOUNDARY AND TRACK TOWARD THE OH...KY AND IN TRI STATE AREA BY 0Z THU. THIS LOW WILL TRACK TOWARD THE WESTERN END OF LAKE ERIE BY THE END OF THE PERIOD. THIS WILL GRADUALLY LEAD TO MORE FORCING FOR ASCENT AND MORE FOCUSED COVECTION BY THE LAST 12 HOURS OF THE PERIOD. MODEL FORECAST SOUNDINGS ALSO INDICATE INSTABILITY WILL BE MODERATE AGAIN TOMORROW AFTERNOON AND EVENING AS THE MID LEVEL SHORTWAVE TROUGH APPROACHES AND SFC LOW DEVELOPS. THE FORECAST DEEP LAYER SHEAR IS ALSO FORECAST TO BE GREATER THAN TODAY...BUT ONLY MODEST TO MODERATE...ENOUGH FOR MORE ORGANIZATION...AND GREATER INTENSITY AND COVERAGE WHEN COMBINED WITH INSTABILITY SPC HAS PLACED THE WESTERN PART OF THE CWA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR WEDNESDAY...AND GUSTY WINDS WOULD APPEAR TO BE THE PRIMARY THREAT AND WITH FREEZING LEVELS ALSO GRADUALLY LOWERING WITH THE APPROACH OF THE MID LEVEL SHORTWAVE SOME HAIL MIGHT ALSO BE POSSIBLE. THIS IS ALREADY HIGHLIGHTED IN THE HWO. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 305 PM EDT TUE MAY 13 2014 THE MODELS WERE ONCE AGAIN IN GOOD AGREEMENT IN THE LONG TERM. THE CONSENSUS VIEW BETWEEN THE ECMWF AND GFS MODELS ARE FOR A LARGE AREA OF LOW PRESSURE TO MOVE ACROSS THE GREAT LAKES REGION AND EVENTUALLY INTO NEW ENGLAND. A SURFACE COLD FRONT TRAILING FROM THIS LOW WILL PROVIDE THE INITIAL TRIGGER FOR SHOWERS AND THUNDERSTORMS ON THURSDAY. MOISTURE FROM THE GULF OF MEXICO STREAMING NORTH AHEAD OF THE FRONT WILL PROVIDE THE FUEL FOR THIS PRECIPITATION. ONCE THE FRONT MOVES THROUGH THE AREA THURSDAY NIGHT...AN AREA OF LOW PRESSURE ALOFT WILL BEGIN TO INFLUENCE OUR AREA AS IT MOVES SLOWLY SOUTHEASTWARD OUT OF THE WESTERN GREAT LAKES REGION. THIS SYSTEM WILL HAVE VERY LIMITED MOISTURE TO WORK AND IS THEREFORE EXPECTED TO BRING ONLY ISOLATED RAIN SHOWERS TO THE EASTERN CONUS THROUGH SATURDAY NIGHT. A MUCH COOLER AND DRIER AIR MASS IS THEN EXPECTED TO SETTLE OVER THE REGION THROUGH THE FIRST OF NEXT WEEK...AS A LARGE AREA OF CANADIAN HIGH PRESSURE MOVES INTO PLACE. THIS MUCH COOLER AIR WILL LEAD TO WELL BELOW NORMAL TEMPERATURES THROUGHOUT THE PERIOD...WITH DAILY HIGHS IN THE 60S AND NIGHTLY LOWS IN THE 40S AREA WIDE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 155 PM EDT TUE MAY 13 2014 PRIMARILY VFR CONDITIONS WILL PERSIST THROUGH THE TAF FORECAST PERIOD AT THE TAF SITES. SCATTERED TO BROKEN CU WILL GRADUALLY DIMINISH THROUGH 0Z AND DEVELOP AGAIN AROUND 15Z. SOME OF THIS CONVECTION WILL MOVE CLOSE TO LOZ...SME AND JKL OVER THE NEXT COUPLE OF HOURS. WITH THIS IN MIND...HAVE VCTS AT ALL THE TAF SITES THROUGH ABOUT SUNSET. PATCHY VALLEY FOG WILL FORM AGAIN LATER TONIGHT AND AFFECT VALLEY LOCATIONS...BUT SHOULD NOT AFFECT THE TAF SITES. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM...AR AVIATION...JP
Hazardous weather outlook, May 13, 4:25 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT TUE MAY 13 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-142330- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 425 PM EDT TUE MAY 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS AREA POSSIBLE...MAINLY THIS EVENING AND TOWARD DAWN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY EVENING. A FEW OF THE STORMS ON WEDNESDAY AND WEDNESDAY NIGHT MAY CONTAIN HEAVY RAIN...STRONG WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS/GREIF/JP
In the hours before
Local storm report, May 13, 4:59 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT TUE MAY 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG GRAY 36.94N 84.01W
05/13/2014 KNOX KY TRAINED SPOTTER
ONE TREE WAS REPORTED TO HAVE BEEN BLOWN DOWN. THE TIME
OF THE EVENT IS ESTIMATED FROM RADAR.
&&
JPELTONSpecial weather statement, May 13, 5:26 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 526 PM EDT TUE MAY 13 2014 KYZ120-132200- PIKE- 526 PM EDT TUE MAY 13 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 600 PM EDT TUESDAY EVENING... CENTRAL PIKE. AT 526 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARROWBONE... OR 8 MILES SOUTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FISHTRAP LAKE AROUND 540 PM EDT...PHYLLIS AROUND 550 PM EDT...RACCOON AROUND 555 PM EDT...KIMPER AROUND 600 PM EDT... RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS UP TO 40 MPH...FREQUENT LIGHTNING AND HAIL UP TO NICKEL SIZE IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. PELTON
Special weather statement, May 13, 5:37 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 537 PM EDT TUE MAY 13 2014 KYZ086-087-116-117-132230- KNOX-LESLIE-BELL-CLAY- 537 PM EDT TUE MAY 13 2014 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 630 PM EDT TUESDAY EVENING... NORTHEASTERN KNOX... WESTERN LESLIE... EXTREME NORTHEASTERN BELL AND EASTERN CLAY. AT 536 PM EDT...A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED 15 MILES NORTH OF PINEVILLE...MOVING NORTHEAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ICE CLIFF AROUND 540 PM EDT...ASHERS FORK AROUND 545 PM EDT...SKIDMORE AROUND 550 PM EDT...QUEENDALE AROUND 555 PM EDT...ROARK AROUND 600 PM EDT. RESIDENTS CAN EXPECT BRIEF TORRENTIAL RAINFALL...WITH RATES OF UP TWO INCHES PER HOUR POSSIBLE...GUSTY WINDS OF 30 TO 40 MPH... FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:04 PM EDT | Areal Flood Advisory | JKL | Knox | 86 min |
| May 13, 6:19 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 41 min |
| May 13, 6:21 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 99 min |
| May 13, 6:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 64 min |
| May 13, 6:41 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Perry | 49 min |
| May 13, 7:07 PM EDT | Flash Flood Warning | JKL | Martin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.